Alert archive / Massachusetts / Frost Advisories in 2019

Frost Advisory 4, NWS Boston/Norton, MA

September 18, 20194 counties in Massachusetts

NWS Boston/Norton, MA issued this frost advisory at Sep 18, 2019, 3:50 AM EDT for 4 counties in Massachusetts. It took effect at Sep 19, 2019, 3:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Sep 18, 2019, 3:50 AM EDT (07:50 UTC)
In effect from
Sep 19, 2019, 3:00 AM EDT
Expired
Sep 19, 2019, 8:00 AM EDT
In force
5 hr
Issued by
NWS Boston/Norton, MA

Counties Franklin County, MA, Hampden County, MA, Hampshire County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 117 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 7.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2019-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2019-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1932 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

154 
WWUS71 KBOX 180750
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
350 AM EDT Wed Sep 18 2019

MAZ003-010-181600-
/O.NEW.KBOX.FR.Y.0004.190919T0700Z-190919T1200Z/
Eastern Franklin MA-Eastern Hampshire MA-
Including the cities of Greenfield, Orange, Amherst, 
and Northampton
350 AM EDT Wed Sep 18 2019

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM EDT THURSDAY...

The National Weather Service in Boston/Norton has issued a Frost
Advisory, which is in effect from 3 AM to 8 AM EDT Thursday.

* TEMPERATURES...As low as mid 30s.

* TIMING...late tonight into early Thursday morning.

* IMPACTS...Frost could harm sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston
2 follow-up statements
328 
WWUS71 KBOX 182007
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
407 PM EDT Wed Sep 18 2019

MAZ004-011-190415-
/O.EXA.KBOX.FR.Y.0004.190919T0700Z-190919T1200Z/
Northern Worcester MA-Eastern Hampden MA-
Including the cities of Barre, Fitchburg, and Springfield
407 PM EDT Wed Sep 18 2019

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM EDT THURSDAY...

The National Weather Service in Boston/Norton has issued a Frost
Advisory, which is in effect from 3 AM to 8 AM EDT Thursday.

* TEMPERATURES...As low as 36.

* TIMING...Late tonight into early Thursday morning.

* IMPACTS...Frost could harm sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

MAZ003-010-190415-
/O.CON.KBOX.FR.Y.0004.190919T0700Z-190919T1200Z/
Eastern Franklin MA-Eastern Hampshire MA-
Including the cities of Greenfield, Orange, Amherst, 
and Northampton
407 PM EDT Wed Sep 18 2019

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM EDT
THURSDAY...

* TEMPERATURES...As low as 36.

* TIMING...Late tonight into early Thursday morning.

* IMPACTS...Frost could harm sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston
431 
WWUS71 KBOX 190220
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
1020 PM EDT Wed Sep 18 2019

MAZ003-004-010-011-191200-
/O.CON.KBOX.FR.Y.0004.190919T0700Z-190919T1200Z/
Eastern Franklin MA-Northern Worcester MA-Eastern Hampshire MA-
Eastern Hampden MA-
Including the cities of Greenfield, Orange, Barre, Fitchburg, 
Amherst, Northampton, and Springfield
1020 PM EDT Wed Sep 18 2019

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM EDT
THURSDAY...

* TEMPERATURES...As low as 35.

* TIMING...Late tonight into early Thursday morning.

* IMPACTS...Frost could harm sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this frost advisory went out at Sep 18, 3:42 AM EDT, 8 minutes earlier.

Area forecast discussion, Sep 18, 3:42 AM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
342 AM EDT Wed Sep 18 2019

.SYNOPSIS...
High pressure will maintain an extended period of dry weather
into this weekend other than perhaps a brief spot
showers/sprinkles this morning. Below normal temperatures into
Thursday will moderate by Friday with unseasonably warm
afternoons this weekend into Monday. Distant Hurricane Humberto
will bring high surf and dangerous rip currents late this week,
which should peak on Friday. A cold front may finally bring a
few brief showers sometime Monday and/or Monday night, but if
any rain occurs amounts will be light.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
High pressure will build across New England and the Maritimes
today. Any leftover sprinkles this morning should end this
morning. The most clouds should be towards RI and southeast MA.
Clearing skies by late in the day.

Gusty NE winds, especially towards the coasts. Colder air
arrives. expecting high temperatures to be about 5-10 degree
lower than Tuesday.

Swell from distant Hurricane Humberto will start to impact
portions of the southern New England coastline today. High risk
for rip currents towards the Cape and islands, which will be
highlighted with a High Rip Risk statement.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...

High pressure brings clear skies and light wind tonight into
Thursday. Portions of the more sheltered Connecticut River
Valley could see some frost early Thursday morning. Have posted
a Frost Advisory where this risk is highest. Later shifts could
expand it if confidence grows.

Dry with slightly higher temperatures Thursday.

Will gradually expand the High Rip Current risk statement
through Thursday as swell from Humberto continues to arrive.
Despite the dry weather, it will be dangerous to be in the
ocean along ocean-exposed beaches, especially since most, if not
all, of these beaches are now unguarded. Swimming is not
recommended in these areas.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...

*/ Highlights...

 - High surf and dangerous rip current conditions along ocean beaches
 - This the result of ocean swell associated with Cat 3 Humberto

 - Mild days, cool nights through the week, dry throughout
 - Weekend heat prior to an early week cold front with spot showers
 - Warmth building back over the following week

*/ Overview...

BIGGEST CONCERN: As will be noted below, we've got some nice
weather coming up this weekend with high surf and dangerous rip
currents expected along ocean-facing beaches associated with
the swell from presently category 3 Humberto. The absence of
lifeguards given the now off-season, there is certainly a
concern for beachgoers. Those interested in observing the surf
should do so from a safe distance. Swimming is not recommended.

Mild, dry. Continued ensemble-weighted +WPO/+EPO/-PNA/+AO/+NAO
tele- connections along with consensus forecast phase 1/8 MJO.
Altogether, signals support further N Atlantic tropical
development and latent heat release through the troposphere as
broader synoptics suggest a stormy pattern over western N
America with a heat pump into eastern N America (noting
ensemble-weighted H85 temperature anomalies). A trend towards
higher heights, an axis of drier outcomes apparent in ensemble
precipitation totals across the E CONUS with amounts around
0.50, all seemingly the result of wedged high pressure /
subsidence between resisted S-dips of maritime energy ejecting
from the W CONUS trof and offshore tropical-axis round the
N-Atlantic steering flow. Any surface cold fronts sliding S
associated with the N-stream are going to struggle under the
weight noted above. Diffuse, light out- comes subsequent hence
the low ensemble-weighted total precipitation amounts. In other
words, looking dry through the rest of September which is
typically climatologically one of our driest months. With
dependency on low level winds associated with the location of
the surface high, days in which S/SW flow prevail we could
easily get to 90 which per daily records is not impossible. Not
surprisingly, CPC day 6-10 and 8-14 day outlooks continue to
advertise above average temperatures which normally for late
September see highs around 70 with lows around 50.

An ensemble blend forecast with lower certainty on specifics
further out in the forecast. Warming trend into the weekend as
high pressure shifts E and S/SW winds prevail prior to a
sweeping cold front early the following week with a chance of
showers. Could see a brief cool down thereafter before warmer
weather builds back in as we go into Autumn.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday/...

Today...Mainly VFR with scattered to broken mid level cloudiness
at times this morning. Some brief marginal MVFR cigs are also
possible at times, especially across southeast New England. NE
wind gusts of 20 to 25 knots will develop across eastern New
England, with perhaps some gusts up to 30 knots across
Nantucket.

Tonight and Thursday...VFR. Gusty NE winds continue, but not as
strong as today.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Thursday Night through Sunday/...

VFR.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday/...High confidence.

High pressure remains centered over the Saint Lawrence Valley.
NE winds continue across the waters. Increasing pressure
gradient between this high pressure and Hurricane Humberto.
Gusty winds and rough seas expected, especially across the outer
coastal waters. Small Craft Advisories continue across most
waters into this evening. Winds diminish some late tonight into
Thursday, but rough seas will continue.

Outlook /Thursday Night through Sunday/...Moderate confidence.

Thursday Night: Winds less than 25 kt. Areas of rough seas.

Friday: Winds less than 25 kt. Rough seas up to 12 ft.

Friday Night: Winds less than 25 kt. Rough seas up to 10 ft.

Saturday: Winds less than 25 kt. Seas up to 5 ft.

Saturday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Sunday: Winds less than 25 kt.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...High Rip Current Risk through Friday afternoon for MAZ022>024.
     High Rip Current Risk from late Thursday night through Friday
     afternoon for MAZ007-019.
     High Rip Current Risk from late tonight through Friday
     afternoon for MAZ020.
     Frost Advisory from 3 AM to 8 AM EDT Thursday for MAZ003-010.
RI...High Rip Current Risk through Friday afternoon for RIZ008.
     High Rip Current Risk from late tonight through Friday
     afternoon for RIZ006-007.
MARINE...Small Craft Advisory from 8 AM this morning to 2 AM EDT
     Thursday for ANZ231>234-251.
     Small Craft Advisory from 10 AM this morning to 8 PM EDT this
     evening for ANZ236.
     Small Craft Advisory from 8 AM this morning to 8 AM EDT
     Thursday for ANZ235-237.
     Small Craft Advisory until 8 PM EDT Thursday for ANZ250-
     254>256.

&&

SYNOPSIS...Belk/Sipprell
NEAR TERM...Belk
SHORT TERM...Belk
LONG TERM...Sipprell
AVIATION...Belk/Sipprell
MARINE...Belk/Sipprell
Hazardous weather outlook, Sep 18, 3:28 AM EDT, 22 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
328 AM EDT Wed Sep 18 2019

CTZ002>004-MAZ002>006-008>014-017-018-026-RIZ001>005-190730-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Northern Bristol MA-
Western Plymouth MA-Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
328 AM EDT Wed Sep 18 2019

This Hazardous Weather Outlook is portions of northern Connecticut
and non-coastal communities of Rhode Island and Massachusetts.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ007-019-190730-
Eastern Essex MA-Eastern Plymouth MA-
328 AM EDT Wed Sep 18 2019

...HIGH RIP CURRENT RISK LATE THURSDAY NIGHT THROUGH FRIDAY AFTERNOON...

This Hazardous Weather Outlook is for eastern coastal Massachusetts.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ022>024-RIZ008-190730-
Barnstable MA-Dukes MA-Nantucket MA-Block Island RI-
328 AM EDT Wed Sep 18 2019

...HIGH RIP CURRENT RISK THROUGH FRIDAY AFTERNOON...

This Hazardous Weather Outlook is for south coastal Massachusetts and
south coastal Rhode Island.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ020-RIZ006-007-190730-
Southern Bristol MA-Washington RI-Newport RI-
328 AM EDT Wed Sep 18 2019

...HIGH RIP CURRENT RISK LATE TONIGHT THROUGH FRIDAY AFTERNOON...

This Hazardous Weather Outlook is for south coastal Massachusetts and
south coastal Rhode Island.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ015-016-021-190730-
Suffolk MA-Eastern Norfolk MA-Southern Plymouth MA-
328 AM EDT Wed Sep 18 2019

This Hazardous Weather Outlook is for east coastal Massachusetts.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

As Hurricane Humberto sweeps out to sea, swell generated will result
in high surf and dangerous rip currents along ocean exposed beaches,
building Thursday, peaking on Friday, lingering while dissipating
through the weekend. High surf and/or rip current risk headlines may
be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-190730-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
328 AM EDT Wed Sep 18 2019

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 3:51 AM EDTRip Current StatementBOXBarnstable, Bristol, Dukes, Essex, Nantucket, Norfolk and 1 more20 hr
Sep 18, 3:34 PM EDTHigh Surf AdvisoryBOXBarnstable, Bristol, Dukes, Essex, Nantucket, Norfolk and 1 more53 hr

Nearby

Frost Advisories in Massachusetts, 2019Every frost advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.